Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 187, NWS Kansas City, MO

June 29, 1998Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 1998, 3:21 AM CDT for Wyandotte County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 3:21 AM CDT (08:21 UTC)
Expired
Jun 29, 1998, 3:45 AM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Wyandotte County, KS

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:35 AM CDTThunderstorm Wind 60Kansas City, KSWyandotte County Emergency Management reported 60 MPH wind gusts at Kansas City and Lake Quivira.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 12:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7536 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7536 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
18.3
Supercell composite
82.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:30 PM CDT, 13 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM CDT, 13 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CDT SUN JUN 28 1998

THO HEAT STILL A CONCERN TDA...FCST PROBLEM HAS SHIFTED TO PCP PSBLTY
AND POTENTIAL FOR FLASH FLOODING.

VERY STG CAP HAS SLOWLY WEAKENED PAST 12 HOURS WITH MDL GRIDDS
CONTINUING TO SHOW WEAKENING TREND THROUGH NGT. ETA BUILDS CAP BACK
INTO AREA MON AFTN...BUT LOOKS A LTL TOO STRONG...PROBABLY DUE TO
TOO MUCH WARMING IN HI PLAINS. REGARDLESS...FRONT IN COMBINATION
WITH VERY HI DWPTS EXTREME...WK SHRTWV AND DIFFLUENT UPR FLO ENOUGH
TO SUPPORT DEVELOPMENT OF TRW IN VICINITY OF FRONT VERY  THIS AFTN
ACR XTRM NW MO. AGREE WITH SPC THAT DEVELOPMENT OF MCS IS LIKELY
WITH INITIAL DEVELOPMENT CRITICAL AS MBE VECTOR DENOTES S/SE
DEVELOPMENT. XPCT MCS TO DEVELOP ACR NWRN MO...AND WITH VERY HI
PRECIP WATER VALUES AND LO FFG...PLAN TO ISSUE FFA FOR NRN 2/3RDS OF
CWA FOR TNGT.

PRECIP TO END DURING EARLY AM HOURS WITH THE POTENTIAL FOR RECOVERY
OF THE AIR MASS DEPENDING UPON OUTFLO BOUNDARIES. MDLS SIMILIAR IN
POSITION OF STNRY FRONT ALONG IA/MO BDR AT 00Z TUES. POSITION
APPEARS REASONABLE BUT TNGTS CONVECTION WL HAVE MAJOR INFLUENCE ON
POSITION OF REDEVELOPMENT LATE MON AFTN. WL GO WITH MDL POSITION AT
THIS TIME AS LATE JUN INSOLATION WL LIKELY ALLOW FOR RAPID RECOVERY
OF AIR MASS. XPCT DEVELOPMENT ONCE AGAIN IN VICINITY OF FRONT DURING
LATE AFTN OR EVE HOURS AS CAP WL PRECLUDE DEVELOMENT UNTIL THAT TIME.

SHRTWV ROTATING SE ACR NRN/CNTRL PLAINS MON NGT SHOULD PUSH FRONT
INTO SRN CWA BY 12Z TUES. COOLING AND DRYING BEHIND FRONT WL BE
SLOW...BUT NRN ZONES WL LIKELY GET BREAK FROM EXCESSIVE HEAT AND
HUMIDITY.

DO NOT PLAN ON CARRYING HEAT ADV ACR NRN 2/3RDS OF CWA TNGT AND SUN
DUE TO COOLING TNGT ASSCD WITH CONVECTION AND POTENTIAL FOR HEAT
INDICES TO BE JUST BLO CRITERIA ON MON DUE TO OUTFLO BOUNDARIES AND
CLD CVR. MIDNIGHT SHIFT WL HAVE TO TAKE ANOTHER LOOK AT THIS AREA
FOR POTENTIAL OF A HEAT ADVISORY ON MON. ACR SRN CWA...WL CONTINUE
HEAT ADVISORY THROUGH MON.

.EAX...
MO...HEAT ADVISORY FOR TONIGHT AND MONDAY
MOZ043>046-053-054
KS...HEAT ADVISORY FOR TONIGHT AND MONDAY
KSZ057-060
MO...FLASH FLOOD WATCH
MOZ001>008-011>017-020>025-028>033-037>040
KS...FLASH FLOOD WATCH
KSZ102>105-025

DB

In the hours before

Local storm report, Jun 28, 10:20 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAHTION....

1005 PM    TINDALL                   MO    1.75 INCH HAIL
06/28/98   GRUNDY                          REPORT RELAYED BY KTTN
                                           RADIO

HUDSON
Local storm report, Jun 28, 10:20 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAHTION....

1005 PM    TINDALL                   MO    1.75 INCH HAIL
06/28/98   GRUNDY                          REPORT RELAYED BY KTTN
                                           RADIO

HUDSON
Local storm report, Jun 28, 11:13 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    4 W KIRKSVILLE            MO    1 INCH HAIL
06/28/98   ADAIR                           HAIL SIZE CONTINUES TO
                                           INCREASE. REPORT FROM
                                           ADAIR SOr.

HUDSON
Local storm report, Jun 28, 11:13 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    4 W KIRKSVILLE            MO    1 INCH HAIL
06/28/98   ADAIR                           HAIL SIZE CONTINUES TO
                                           INCREASE. REPORT FROM
                                           ADAIR SOr.

HUDSON
Special weather statement, Jun 29, 12:25 AM CDT, 2 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1225 AM CDT MON JUN 29 1998

...SEVERE THUNDERSTORM WATCH NUMBER 697 IS IN EFFECT UNTIL 600 AM
FOR FAR NORTHEAST KANSAS AND NORTHWEST INTO NORTH CENTRAL MISSOURI...

TORNADO WATCH NUMBER 693 FOR THE AREA IS NO LONGER IN EFFECT.

THIS TORNADO WATCH HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH
NUMBER 697...WHICH IS IN EFFECT UNTIL 600 AM.  LOCATIONS ALONG AND
NORTH OF A KANSAS CITY METRO TO FAYETTE LINE ARE INCLUDED IN THIS
SEVERE THUNDERSTORM WATCH. ALL WATCHES HAVE BEEN DROPPED FOR
RESIDENTS SOUTH OF THIS LINE.

DJV
Special weather statement, Jun 29, 12:25 AM CDT, 2 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1225 AM CDT MON JUN 29 1998

...SEVERE THUNDERSTORM WATCH NUMBER 697 IS IN EFFECT UNTIL 600 AM
FOR FAR NORTHEAST KANSAS AND NORTHWEST INTO NORTH CENTRAL MISSOURI...

TORNADO WATCH NUMBER 693 FOR THE AREA IS NO LONGER IN EFFECT.

THIS TORNADO WATCH HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH
NUMBER 697...WHICH IS IN EFFECT UNTIL 600 AM.  LOCATIONS ALONG AND
NORTH OF A KANSAS CITY METRO TO FAYETTE LINE ARE INCLUDED IN THIS
SEVERE THUNDERSTORM WATCH. ALL WATCHES HAVE BEEN DROPPED FOR
RESIDENTS SOUTH OF THIS LINE.

DJV

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAtchison, Doniphan5 hr
Jun 29, 3:21 AM CDTSevere Thunderstorm WarningEAXWyandotte39 min
Jun 29, 5:37 AM CDTFlash Flood WarningEAXJohnson3 hr
Jun 29, 6:31 PM CDTSevere Thunderstorm WarningEAXDoniphan59 min
Jun 29, 6:43 PM CDTSevere Thunderstorm WarningEAXAtchison47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.